Alert archive / Georgia / Special Weather Statements in 2016

Special Weather Statement, NWS Atlanta, GA

August 21, 2016Meriwether County, Georgia

NWS Atlanta, GA issued this special weather statement at Aug 21, 2016, 2:34 PM EDT for Meriwether County, Georgia. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2016, 2:34 PM EDT (18:34 UTC)
Expired
Aug 21, 2016, 3:00 PM EDT
In force
26 min
Issued by
NWS Atlanta, GA

County Meriwether County, GA

The radar

The Atlanta radar (KFFC), 24 km from the middle of the area, began a volume at 18:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 6.6 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2016-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 82 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2016-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
82 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
824 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

346 
WWUS82 KFFC 211834
SPSFFC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
234 PM EDT SUN AUG 21 2016
 
GAZ053-054-056-067-068-211900-
SPALDING GA-COWETA GA-PIKE GA-FAYETTE GA-MERIWETHER GA-
234 PM EDT SUN AUG 21 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SPALDING...
SOUTHEASTERN COWETA...NORTHWESTERN PIKE...SOUTHEASTERN FAYETTE AND
NORTHERN MERIWETHER COUNTIES UNTIL 300 PM EDT...

AT 233 PM EDT...A STRONG THUNDERSTORM WAS NEAR LUTHERSVILLE...OR 11
MILES SOUTHEAST OF NEWNAN...MOVING EAST AT 25 MPH.

  HAZARD...UP TO 40 MPH WIND...FREQUENT CLOUD TO GROUND LIGHTNING 
           AND HEAVY RAIN. 

  IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT 
           MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF 
           LIGHT...UNSECURED OBJECTS. LIGHTNING IS ONE OF NATURE'S 
           LEADING KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU 
           ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. ELECTRICAL 
           APPLIANCES SHOULD NOT BE USED UNLESS IN AN EMERGENCY. 
           MOTORISTS SHOULD SLOW DOWN AND BE PREPARED FOR POSSIBLE 
           LOSS OF CONTROL DUE TO HYDROPLANING. ALSO...THE HEAVY 
           RAIN MAY CAUSE TEMPORARY STREET FLOODING OR ROAD PONDING 
           IN SLOW DRAINAGE AREAS. WHEN WATER COVERS THE 
           ROAD...REMEMBER TO TURN AROUND DON'T DROWN. 

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
GRIFFIN...SENOIA...GRANTVILLE...WOODBURY...LUTHERSVILLE...BROOKS...
MORELAND...SHARPSBURG...TURIN...HARALSON...LONE
OAK...GAY...ZETELLA... DIGBEY...WOOSTER...HOLLONVILLE...HIGHLAND
MILLS...ROCKY MOUNT...VAUGHN AND ALVATON.

LAT...LON 3335 8472 3329 8426 3298 8459 3316 8486
      3320 8486 3320 8487 3321 8487 3321 8486
      3322 8486 3322 8487
TIME...MOT...LOC 1833Z 274DEG 25KT 3324 8468 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Aug 21, 1:35 PM EDT, 59 minutes earlier.

Area forecast discussion, Aug 21, 1:35 PM EDT, 59 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Peachtree City GA
135 PM EDT SUN AUG 21 2016

.UPDATE...

Made a few adjustments to the Sky/POP grids and hourly temperatures
and dew points for today. No fundamental changes to the previous
overall trends or themes...just a few tweaks to fit current and
expected trends.

20

&&

.PREV DISCUSSION... /Issued 705 AM EDT SUN AUG 21 2016/

PREV DISCUSSION... /Issued 405 AM EDT SUN AUG 21 2016/

SHORT TERM /Today through Monday/...
An approaching cold front is expected to move into n GA this afternoon.
With ample moisture and increasing daytime instability...there will be
plenty for the development of scattered to numerous showers and
thunderstorms today. Short wave energy will also likely aid convection
over n GA as well. Numerous showers and storms(60-70% pops) will cover
much of n and portions of w central GA today today with scattered showers
and storms(30-50% pops) for the rest of the area.

The front will make slow progress across central GA tonight into Monday
and likely become stationary across the central-s Ga area later Monday.
Chances for showers and storms will diminish during the evening to early
morning hours tonight.

The models are somewhat inconsistent with how far to taking the drying
for Monday. As a compromise...I have left pops over portions of central
Ga for mainly Monday afternoon. This will depend how far s the front and
low level drying gets. The pops for Monday may Not be far enough n over
central GA as the upper level flow holds moisture farther n over the area.

Forecast high temperatures are running near normal today and Monday.
Forecast low temperatures are running near normal tonight with the coolest
temperatures over the counties farther n.

Overall confidence is medium to high.

BDL

LONG TERM /Monday Night through Saturday/...
Models in general agreement with the long term solution. The H5
high will hold over the southeast through the long term although
it will weaken. At the surface a ridge of high pressure will nose
into the state bringing slightly drier air into the CWA. While the
drier air will not eliminate the chances of diurnal thunderstorm
activity...it will diminish it somewhat with slight chance to low
end chances of convection each afternoon and evening. Max temperatures
will remain at or just slightly higher than normal...however
overnight lows will be a little cooler than normal due to the
slightly drier air.

17

&&

AVIATION...
18Z Update...

VFR conditions are expected to predominate across the area outside of
convection through 06Z. Will see some local to scattered MVFR or
lower visibilities developing between 06Z and 14Z...mainly across
central Georgia. Although isolated convection is possible across all
of north and central Georgia at any time through 06Z...the best
coverage will be between 18Z and 02Z. Isolated to scattered
convection will be possible across central Georgia through 18Z
tomorrow. West winds 7-12kt through 00Z...becoming northwest 3-6kt
after. will likely see a period of northeast winds 4-8kt between
roughly 12Z and 18Z tomorrow.

//ATL Confidence...18Z Update...

Medium confidence all elements.

20

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          91  69  90  70 /  50  40  10   5
Atlanta         89  70  89  71 /  60  40  10   5
Blairsville     82  62  83  61 /  70  30   5   5
Cartersville    87  66  88  66 /  70  30  10   5
Columbus        90  73  92  72 /  60  40  50  20
Gainesville     87  67  87  69 /  70  40   5   5
Macon           92  72  93  73 /  50  40  30  10
Rome            86  66  87  65 /  70  20   5   5
Peachtree City  89  69  89  69 /  60  40  20   5
Vidalia         95  75  94  75 /  30  20  40  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...20
LONG TERM....39
AVIATION...20
Hazardous weather outlook, Aug 21, 11:07 AM EDT, 3 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1107 AM EDT SUN AUG 21 2016

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-220900-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1107 AM EDT SUN AUG 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
EVENING... WITH AN ISOLATED STORM POSSIBLE OVERNIGHT.

WEATHER HAZARDS EXPECTED...
A FEW STORMS WILL BE STRONG WITH GUSTY WINDS AND FREQUENT LIGHTNING.
LOCALLY HEAVY RAIN WITH LOCALIZED FLOODING IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THERE IS A CHANCE OF THUNDERSTORMS ACROSS PORTIONS OF CENTRAL
GEORGIA ON MONDAY AND PORTIONS OF NORTH AND CENTRAL GEORGIA
TUESDAY THROUGH SATURDAY. SOME OF THE STORMS WILL PRODUCE GUSTY
WINDS AND FREQUENT LIGHTNING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Special weather statement, Aug 21, 2:34 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
234 PM EDT SUN AUG 21 2016

GAZ053-054-056-067-068-211900-
SPALDING GA-COWETA GA-PIKE GA-FAYETTE GA-MERIWETHER GA-
234 PM EDT SUN AUG 21 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SPALDING...
SOUTHEASTERN COWETA...NORTHWESTERN PIKE...SOUTHEASTERN FAYETTE AND
NORTHERN MERIWETHER COUNTIES UNTIL 300 PM EDT...

AT 233 PM EDT...A STRONG THUNDERSTORM WAS NEAR LUTHERSVILLE...OR 11
MILES SOUTHEAST OF NEWNAN...MOVING EAST AT 25 MPH.

  HAZARD...UP TO 40 MPH WIND...FREQUENT CLOUD TO GROUND LIGHTNING
           AND HEAVY RAIN.

  IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
           MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS. LIGHTNING IS ONE OF NATURE'S
           LEADING KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU
           ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. ELECTRICAL
           APPLIANCES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.
           MOTORISTS SHOULD SLOW DOWN AND BE PREPARED FOR POSSIBLE
           LOSS OF CONTROL DUE TO HYDROPLANING. ALSO...THE HEAVY
           RAIN MAY CAUSE TEMPORARY STREET FLOODING OR ROAD PONDING
           IN SLOW DRAINAGE AREAS. WHEN WATER COVERS THE
           ROAD...REMEMBER TO TURN AROUND DON'T DROWN.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
GRIFFIN...SENOIA...GRANTVILLE...WOODBURY...LUTHERSVILLE...BROOKS...
MORELAND...SHARPSBURG...TURIN...HARALSON...LONE
OAK...GAY...ZETELLA... DIGBEY...WOOSTER...HOLLONVILLE...HIGHLAND
MILLS...ROCKY MOUNT...VAUGHN AND ALVATON.

LAT...LON 3335 8472 3329 8426 3298 8459 3316 8486
      3320 8486 3320 8487 3321 8487 3321 8486
      3322 8486 3322 8487
TIME...MOT...LOC 1833Z 274DEG 25KT 3324 8468

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 8:01 PM EDTSpecial Weather StatementFFCCobb29 min
Aug 20, 8:27 PM EDTSpecial Weather StatementFFCCherokee33 min
Aug 21, 3:55 PM EDTSpecial Weather StatementFFCDawson, Pickens35 min
Aug 21, 4:11 PM EDTSpecial Weather StatementFFCHall34 min
Aug 21, 4:35 PM EDTSpecial Weather StatementFFCClayton25 min
Aug 21, 4:37 PM EDTSpecial Weather StatementFFCCherokee23 min
Aug 21, 4:51 PM EDTSpecial Weather StatementFFCCoweta24 min
Aug 21, 5:14 PM EDTSpecial Weather StatementFFCClayton, Fayette31 min
Aug 21, 5:17 PM EDTSpecial Weather StatementFFCBanks, Jackson28 min
Aug 21, 7:10 PM EDTSpecial Weather StatementFFCMeriwether35 min

Nearby

Special Weather Statements in Georgia, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.